On Friday my husband had his second intravenous treatment of Zometa®, a zoledronic acid often prescribed for bone cancer patients. The first treatment, four weeks earlier, had been relatively uneventful with no noticeable side effects. Whole different story for Friday’s – it was like stepping back to mid-July and how he felt then. The treatment was administered Friday afternoon; a fairly hectic day for us between doctors appointments (him and me), me working half a day, this treatment, and friends and family stopping by. He was dog tired by the time he went to bed, relatively early for him at 10:30 pm, and I attributed it to the activity during the day.
On Saturday morning when he woke up it was apparent he was under the weather. He had a low grade fever, headache, and a general body ache. I left him in bed until noon and checked on him again then. Ever mindful of the implications of lack of activity, I suggested he get up and start his day. He needed to take his daily meds and have some food anyway. I went to the kitchen to make his morning smoothie and get some food ready for him. A half hour passed and I went upstairs to see what was going on. My husband was awake but still in bed. He had felt dizzy when he tried to sit forward and the dizziness had aggravated his headache which made him feel sick. He needed to get up but didn’t trust himself to be steady enough to make it to the washroom, he wanted my assistance in case. So this was his start to the day.
As the day progressed none of his symptoms alleviated, they just worsened. We brought his mother’s old rollator in from the garage to use as a support to help him get around. By the time it was 6:00 pm he was feeling nauseous and the body ache had worsened. All he would do for nourishment throughout the day was sip on water or tea. The nausea turned to vomiting by about 8:00 pm and the vomiting made his headache worse. There was no discussion about going to the hospital – this was not an option as he has a deep distrust of our local hospital. The hospital where he takes his chemo treatment is a half hour away and he knew they would only send him home with a script for more meds. I looked on line to see if this reaction could be attributed to the intravenous he had on Friday and sure thing – all of the symptoms were there. This alleviated some of my stress but didn’t help my husband feel any better. Bedtime was shades of July when I had to help him into the bed since he couldn’t lift his legs onto the bed.
Looking back, a similar response occurred with his second CT Scan. He had the first one with no issues, drank the liquid and had the IV, but the second one knocked him for a loop. All I can figure is that this is the case with the Zometa®. The first was fine, the second wasn’t; obviously the chemicals disagree with him. As I write this it is Sunday morning and my husband awoke to still feeling awful, the headache persists and his stomach is still unsettled. When he is feeling better we will chat through whether this is a treatment he should continue with. We will ask the Oncologist about other options mainstream medicine has in this regard. We will also consider TCM and alternative treatments that work to strengthen the bones.